When should you consider switching medications?
There are two circumstances when one should consider changing medications, when the medication is not completely effective in stopping seizures, and when the medication is producing unacceptable side effects. Cost of a medication may also be a reason one must consider switching to less expensive medication. One should not, however, switch from a well-tolerated and effective medication to a different medication just to try the newest medication, or in response to advertising, or on the advice of a friend or acquaintance, since the effectiveness and side-effects of the new medication are difficult to know in advance and may result in worse seizure control or new side effects. For those individuals taking one or two medicines who are still having seizures, your doctor may recommend adding a seizure medication rather than switching from one medication to another. Taking more than three seizure medications, however, rarely improves seizure control but often results in more side effects. For individuals taking two or three medications, switching out one medication to try another medication is the usual recommendation.
What are the risks of switching medications?
Switching medications involves risks, namely the possibility that seizure control will worsen, or that the new medication will cause unanticipated side-effects. Since usually one is undertaking a medication switch because of either poor seizure control or side-effects, it is sometimes difficult to know whether the possible benefit of changing medications outweighs the risk. This is a very individualized decision, since each individuals lifestyle and seizure type are important factors. For example, if one individual has seizures occurring several times a month, then the benefits of a medication switch outweigh the risks of worsening seizure control, since seizure control is already poor. On the other hand, if another individual has a seizure once every 1 to 2 years, then the risk of worsening seizure control is a greater concern. One may still want to change medications to achieve complete seizure control, for example, to obtain a driver’s license. However, this individual and their doctor may approach the switch more gradually, first adding the new medication to the old one, and then after sufficient time – even 1 or two years – gradually tapering the older medication.
Most medication side-effects, such as dizziness, stomach upset or sleepiness, are dose-related; that is they usually occur with higher rather than lower doses of medications. Medication allergies resulting in itchiness rash, however, as well as some rarer side-effects such as severe burn-like rash, liver or bone marrow toxicity, may occur unpredictably with some medications. The risk of these rare side-effects should be considered when deciding whether or not to switch medications.
Are some medications better than others?
In some instances, specific medications are known to be especially effective for particular seizure types. Juvenile myoclonic epilepsy often responds best to valproate, for example. It sometimes happens that the type of seizures or epilepsy an individual has is not entirely clear at the beginning. Later on, when the epilepsy syndrome and type of seizures becomes clear, there may be a clear benefit in changing seizure medication to a medication known to be effective.
In most cases, however, most seizure medications are similarly effective, at least when tested in large clinical trials. However, even though medication A and medication B may be similarly effective in a clinical trial involving hundreds or thousands of patients, the two medications may be quite different in any one individual. The catch is that – at least for now – doctors can’t be sure whether any one individual will have that same, better or worse seizure control when trying a new medication. The picture is a little bit clearer when it comes to side-effects, and often your doctor will recommend a new medication to avoid the risk of specific side-effects. Some medications pose known risks that an individual wishes to avoid. Valproate, for example, poses a significant risk to the developing fetus in pregnant women. Phenobarbital and phenytoin can produce significant bone demineralization resulting in osteoporosis and increased risk of bone fracture. Topiramate and zonisamide increase the risk of kidney stones. Avoiding one of these risks may be particularly important for some patients but not others. A young woman interested in becoming pregnant will want to switch valproate for a medication with fewer risks to a pregnancy, while a male patient or woman not of child bearing age may have no concerns about these side-effects.
How do the milligrams in one medication compare to the milligrams in another.
One should not compare the milligrams in one medication to another because the molecules in each medication may be very different so that a few milligrams of one medication may be equally potent as many milligrams of another medication. For example, 300mg of phenytoin a day may be a usual dose, while an equivalent dose of levetiracetam may require 3000mg, a ten-fold increase in milligrams. Your doctor will try to find the lowest dose of medication that stops seizures while trying to avoid side-effects.
How can medications be switched safely?
There is no single ‘best’ way to switch medications, rather safely switching medications requires close cooperation and communication between doctor and patient. In cases where seizures occur rarely, switching medications may just involve starting a new medication and tapering the old medication. On the other hand, in individuals at significant risk of frequent convulsions or status epilepticus – these are back-to-back seizures that don’t stop – the doctor may advise hospitalization so that the medication change can be made safely. In most cases, medication switching can be done as an outpatient. More frequent appointments may be needed to adjust medication doses. In some cases your doctor may give a schedule of medication dose changes that should be implemented each week. In these cases doctor and patient should review written instructions to avoid confusion and incorrect dosing between appointments.
Achieving optimal seizure control while reducing side-effects often requires switching medications. Individuals with good seizure control on one medication usually – though not always – achieve good seizure control on other medications, so that the motivation for changing medications is often reducing or avoiding side-effects. Safely changing seizure medications requires taking into account the specific needs of individuals so that a “one-size-fits-all” approach to changing medications is not possible. On the other hand, close coordination and good communication between doctor and patient can significantly reduce the risks of switching seizure medications, and offers the best route to success.